Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A Liouville type theorem
for the Schrödinger operator


Author: Antonios D. Melas
Journal: Proc. Amer. Math. Soc. 127 (1999), 3353-3359
MSC (1991): Primary 58G03; Secondary 35J10, 58G11
DOI: https://doi.org/10.1090/S0002-9939-99-05026-1
Published electronically: June 17, 1999
MathSciNet review: 1623036
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we prove that the equation $\Delta u(x)+h(x)u(x)=0$ on a complete Riemannian manifold of dimension $n$ without boundary and with nonnegative Ricci curvature admits no positive solution provided that $h$ is a $C^2$ function satisfying $\limsup _{r\rightarrow\infty}r^{-2}\inf _{x\in B_p(r)}h(x) \geq-b_na^2$ and $\Delta h(x)\geq-c_na^2$ where $0\leq a<\sup _{x\in M}h(x)$, and $b_n,c_n$ are constants depending only on the dimension, thus generalizing similar results in P. Li and S. T. Yau (Acta Math. 156 (1986), 153-201), J. Li (J. Funct. Anal. 100 (1991), 233-256) and E. R. Negrin (J. Funct. Anal. 127 (1995), 198-203) in all of which $h$ is assumed to be subharmonic. We also give a generalization in case the Ricci curvature of $M$ is not necessarily positive but its negative part has quadratic decay under the additional assumption that $h$ is unbounded from above.


References [Enhancements On Off] (What's this?)

  • [1] E. Calabi, An extension of E. Hopf's maximum principle with an application to Riemannian geometry, Duke Math. J. 25 (1957), 45-56. MR 19:1056e
  • [2] S.-Y. Cheng and S.-T. Yau, Differential equations on Riemannian manifolds and their geometric applications, Comm. Pure Appl. Math. 28 (1975), 333-354. MR 52:6608
  • [3] E. B. Davies, Heat kernels and spectral theory, Cambridge Univ. Press, Cambridge, UK, 1989. MR 90e:35123
  • [4] J. Li, Gradient estimates and Harnack inequalities for nonlinear parabolic and nonlinear elliptic equations on Riemannian manifolds, J. Funct. Anal. 100 (1991), 233-256. MR 92k:58257
  • [5] P. Li and S.-T. Yau, On the parabolic kernel of the Schrödinger operator, Acta Math. 156 (1986), 153-201. MR 87f:58156
  • [6] E. R. Negrin, Gradient estimates and a Liouville type theorem for the Schrödinger operator, J. Funct. Anal. 127 (1995), 198-203. MR 96a:58175
  • [7] S.-T. Yau, Harmonic functions on complete Riemannian manifolds, Comm. Pure Appl. Math. 28 (1975), 201-228. MR 55:4042

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58G03, 35J10, 58G11

Retrieve articles in all journals with MSC (1991): 58G03, 35J10, 58G11


Additional Information

Antonios D. Melas
Affiliation: Department of Mathematics, University of Athens, Panepistimiopolis, Athens 157-84, Greece
Email: amelas@math.uoa.gr

DOI: https://doi.org/10.1090/S0002-9939-99-05026-1
Received by editor(s): January 12, 1998
Published electronically: June 17, 1999
Communicated by: Peter Li
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society